Virginia, 2018

Damaging Winds in Virginia, June 20, 2018

June 20, 2018 · NWS LWX · 5 events in 2 counties and zones

A cold front passed through the area. Hot and humid conditions ahead of the front led to some severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area. Hot and humid conditions ahead of the front led to some severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 20, 1:26 PM EST, 1 hour earlier.

Area forecast discussion, Jun 20, 1:26 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
226 PM EDT Wed Jun 20 2018

.SYNOPSIS...
Low pressure will track along a boundary, passing through our
area tonight. The boundary will stall out over central Virginia
Thursday and Friday before returning north as a warm front
Saturday. A stronger cold front will approach Sunday before
passing through Sunday night into Monday. High pressure will
return by the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows a nearly stationary boundary that extends
from the eastern West Virginia Panhandle southeast into central
Virginia, then eastward toward extreme southern Maryland. The
boundary separates warm and very humid air to the south and west
from relatively drier air to the north and east. Dewpoints are
in the 60s north and east of the boundary, and lower to middle
70s south and west of the boundary.

A shortwave in the nearly zonal flow aloft can be seen on water
vapor image this afternoon moving into West Virginia. This
system will approach the area late this afternoon, before
passing through tonight. As this system approaches through late
this afternoon, surface low will develop and that will cause
the boundary over our area to continue retreating north and
east as a warm front. In fact...dewpoints are already on the
rise across the Washington and Baltimore Metro areas (locations
that were on the cool side of the boundary).

Shower and thunderstorm coverage has begun to increase,
with the heaviest activity near and to the south/west of the
weak boundary where the air is most unstable. Scattered showers
are also occurring north and east of the boundary as well due to
limited instability.

More widespread showers and thunderstorms are expected late this
afternoon and evening across the entire area as the surface low
and shortwave move through. Any thunderstorms will be capable
of heavy rain, which may result in isolated instances of flash
flooding across the entire area. A Flash Flood Watch remains in
effect for eastern West Virginia/northern Virginia and western
Maryland. Across these locations there is a better chance for
multiple rounds of showers and thunderstorms through this
evening, where convergence is a bit stronger along the boundary.

Although shear is marginal, ample low-level moisture along and south
of the boundary (mainly near and SW of the Potomac River again)
will result in CAPE sufficient for strong convection capable of
locally damaging wind gusts...especially late this afternoon and
evening. A few linear segments may develop due to the
unidirectional flow aloft.

Convection should dissipate behind the departing low and upper-
level disturbance overnight, but a few showers are still
possible. Patchy low clouds and fog are possible toward morning
with low-level moisture possibly being trapped underneath the
nocturnal inversion.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A weak cold front associated with the departing low will drop
south through our area Thursday morning/midday and it will stall
out over central Virginia toward the Potomac Highlands late
Thursday through Friday night.

For Thursday, a few showers and thunderstorms are possible near
and to the south/west of the boundary. Therefore, the best
chance for showers and thunderstorms will be over central
Virginia into the Potomac Highlands Thursday afternoon/evening.
However, an isolated shower/t-storm cannot be ruled out farther
north Thursday morning/midday as the boundary is sliding
through.

Latest guidance has converged on a solution that has closed off
low pressure both at the surface and aloft developing over the
Midwest. A southwest flow at the low and mid-levels will cause
warm and moist air to overrun the relatively cooler air in
place, bringing the likelihood for showers and possible
thunderstorms across the entire area. High pwats and
frontogenetical forcing increasing near the boundary suggests
that some of the rain may be locally heavy. The best chance for
heavy rain will be near the boundary across central Virginia
into the Potomac Highlands.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
By Saturday morning a surface warm front will be working it's way
through the region. As the warm front progresses through, some
showers will be possible during the morning hours. This warm
front is expected to make it just north of our area by afternoon.
At mid to upper levels, a low will track over the Great Lakes as it
starts to shear out into more of an open wave. Model guidance
suggests around 1000-2000 J/kg of MLCAPE over much of our area
Saturday afternoon, with about 35-40 kts of 0-6 km shear. Given that
environment, organized thunderstorms will be possible Saturday
afternoon, some of which may be strong.

Conditions should dry out Saturday Night, but showers and
thunderstorms will be possible again Sunday afternoon and evening as
a shortwave approaches from the Ohio Valley. A more potent trough
will slide across the Northeast Sunday Night. The surface cold front
associated with that trough will move through our area late Sunday
night or Monday morning. Some showers or thunderstorms along the
front can't be ruled on Monday, especially if the front slows up a
bit and some daytime heating occurs ahead of it. Once the front
passes however, a northerly wind will advect a drier cooler airmass
into the area. High pressure is expected to build from the Great
Lakes to the Mid-Atlantic Monday night through Tuesday, bringing dry
conditions and slightly below normal temperatures.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered to numerous showers and thunderstorms are expected
through this evening. Brief IFR/subIFR conditions are likely in
any heavier showers or thunderstorms. Thunderstorms will also be
capable of producing locally gusty winds as well. Patchy low
clouds and fog are possible overnight into Thursday morning due
to low-level moisture being trapped underneath the subsidence
inversion.

Mainly VFR conditions are expected later Thursday through
Thursday evening. There will be a few showers and thunderstorms
possible, especially near KCHO. More widespread showers and
possible thunderstorms are expected overnight Thursday through
Friday night. An onshore flow will also lead to low clouds as
well.

Low ceilings and visiblities may be possible Saturday morning
until a warm front lifts north of our area. Showers and
thunderstorms will be possible both Saturday and Sunday
afternoon.

&&

.MARINE...
Low pressure will pass through the waters tonight and the cold
front associated with the low will drop to the south and west
for Thursday. Winds may briefly approach SCA criteria for a few
hours Thursday due to the pressure surge with the cold front,
but confidence is too low for a headline at this time. The
boundary will remain stalled to the south and west through
Friday night. The gradient may strengthen a bit Friday/Friday
night and an SCA may be needed for portions of the waters.

Small Craft Advisory level winds may be possible in
southeasterly flow to the north of a warm front Saturday
morning, and then in southerly flow later on Saturday once we
break out into the warm sector. Thunderstorms will also be
possible both Saturday and Sunday afternoon.

&&

.HYDROLOGY...
Showers and thunderstorms will increase in coverage late this
afternoon into this evening as low pressure tracks through the
area. PWATS over 2 inches suggest that any thunderstorms that do
develop will contain torrential downpours, which means that
there is an isolated threat for flood/flash flooding with
convection through this evening across the entire area. Will
continue with the flash flood watch for the northwestern portion
of the CWA. Across this area, convergence has been a bit
stronger along the boundary which has led to more development of
showers and thunderstorms. Most of the development has remained
over southwest PA through mid-afternoon, but more convection
should fill in across this area. Multiple rounds of showers and
thunderstorms may lead to a better chance for flash flooding,
which is why the watch is in effect for this area.

Will have to watch for another round of heavy rain late tonight.
Latest thinking is that there is a better chance for this to
develop to our north and east, closer to the departing low
pressure system.

A cold front associated with the departing low will slide south
Thursday before stalling out over central Virginia into the
Potomac Highlands for Friday and Friday night. A modest low-
level jet of 25-30 kts in the 900-800 mb layer is progged by the
majority of the guidance Friday into Friday night which will
advect in more moisture (PWATs likely exceed 2 inches by Friday
evening). Numerous showers and possible thunderstorms are
likely, and with the high moisture returning rainfall may be
locally heavy. The best chance for heavy rain will be be across
central Virginia into the Potomac Highlands where forcing will
be stronger near the stalled boundary.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003-501-
     502.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ028-031.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
     503-504.
MARINE...None.

&&

SYNOPSIS...BJL/DHOF
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KJP
AVIATION...BJL/KJP
MARINE...BJL/KJP
HYDROLOGY...BJL/DHOF
Hazardous weather outlook, Jun 20, 9:34 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Wed Jun 20 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1034 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Thunderstorms capable of producing locally heavy rain may result
in isolated instances of flooding this afternoon and evening. Some
storms may also become severe with locally damaging wind gusts.
The best chance for severe storms will be across the Washington
Metropolitan area into the Virginia Piedmont and southern
Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and scattered thunderstorms capable of heavy rain may
result in isolated instances of flooding Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1034 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for western Maryland, the eastern
Panhandle of West Virginia and portions of the northern Shenandoah
Valley of Virginia until 10 pm this evening. Locally heavy rain
from showers and thunderstorms will bring the potential for flash
flooding in urban areas and for creeks and streams to rapidly
rise out of their banks.

Elsewhere, thunderstorms capable of producing locally heavy rain
may result in isolated instances of flooding this afternoon and
evening. Some storms may also become severe with locally damaging
wind gusts. The best chance for severe storms will be near and to
the south and west of the Potomac River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and scattered thunderstorms capable of heavy rain may
result in isolated instances of flooding over central Virginia
Thursday night, and areawide Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 20, 2:26 PM EST
Where
Orange County, 0.71 mi SE of Orange
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.244, -78.109

A few large trees were down in Orange.

Thunderstorm Wind, Orange

When
June 20, 2:35 PM EST
Where
Orange County, 0.9 mi E of Unionville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.268, -77.954

A large tree was down along the 24200 block of Narrow Gauge Road.

Thunderstorm Wind, Orange

When
June 20, 2:56 PM EST
Where
Orange County, 0.8 mi S of Tatum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.209, -77.899

A large tree was down.

Thunderstorm Wind, Greene

When
June 20, 6:29 PM EST
Where
Greene County, 0.95 mi ESE of Geer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.293, -78.485

A tree was down at Garth Road and Pea Ridge road.

Thunderstorm Wind, Greene

When
June 20, 6:43 PM EST
Where
Greene County, 3.17 mi W of Quinque
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.252, -78.458

A tree was down on Amicus Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756914, 756915, 756916, 756918, 756919.